Alert archive / Maine / Beach Hazards Statements in 2017

Beach Hazards Statement 10, NWS Gray, ME

July 15, 2017Knox County, Waldo County, Maine

NWS Gray, ME issued this beach hazards statement at Jul 15, 2017, 3:06 PM EDT for Knox County, Waldo County, Maine. It took effect at Jul 16, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2017, 3:06 PM EDT (19:06 UTC)
In effect from
Jul 16, 2017, 8:00 AM EDT
Expired
Jul 16, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Knox County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 100 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WHUS41 KGYX 151906
CFWGYX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
306 PM EDT SAT JUL 15 2017

...INCREASED RISK FOR HYPOTHERMIA SUNDAY...

.WARM TEMPERATURES AND FAIR WEATHER ARE EXPECTED SUNDAY. WITH 
PEOPLE OUT ENJOYING THE WATER AND WATER TEMPERATURES REMAINING 
ONLY IN THE 50S...THERE WILL BE A HEIGHTENED RISK FOR HYPOTHERMIA 
FOR THOSE NOT PROPERLY PREPARED FOR COLD WATER.

MEZ027-028-160800-
/O.NEW.KGYX.BH.S.0010.170716T1200Z-170717T0000Z/
KNOX-COASTAL WALDO-
306 PM EDT SAT JUL 15 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A BEACH HAZARDS
STATEMENT...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING.

* LOCATION...WATERS OF THE MID COAST OF MAINE AND PENOBSCOT BAY.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE 70S MAY CAUSE
  PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER
  TEMPERATURES WHICH ARE CURRENTLY ONLY IN THE MID TO UPPER 50S.

* TIMING...DURING THE DAY SUNDAY.

* WINDS...SOUTHWEST AROUND 10 MPH.

* IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE 
  HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS 
  OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFE JACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$
1 follow-up statement
090 
WHUS41 KGYX 160704
CFWGYX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
304 AM EDT SUN JUL 16 2017

...INCREASED RISK FOR HYPOTHERMIA TODAY...

.WARM TEMPERATURES AND FAIR WEATHER ARE EXPECTED TODAY. WITH 
PEOPLE OUT ENJOYING THE WATER AND WATER TEMPERATURES REMAINING 
ONLY IN THE 50S...THERE WILL BE A HEIGHTENED RISK FOR HYPOTHERMIA 
FOR THOSE NOT PROPERLY PREPARED FOR COLD WATER.

MEZ027-028-170000-
/O.CON.KGYX.BH.S.0010.170716T1200Z-170717T0000Z/
KNOX-COASTAL WALDO-
304 AM EDT SUN JUL 16 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* LOCATION...WATERS OF THE MID COAST OF MAINE AND PENOBSCOT BAY.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE 70S MAY CAUSE 
  PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER 
  TEMPERATURES WHICH ARE CURRENTLY ONLY IN THE MID TO UPPER 50S.

* TIMING...DURING THE DAY TODAY.

* WINDS...SOUTHWEST AROUND 10 MPH.

* IMPACTS...THE COLD WATER TEMPERATURES CAN QUICKLY CAUSE 
  HYPOTHERMIA TO ANYONE IMMERSED IN THE WATER. ANYONE ON BOATS 
  OR PADDLECRAFT SHOULD USE EXTREME CAUTION TO AVOID THIS THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFE JACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$

ES

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 15, 1:39 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 15, 1:39 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Gray ME
139 PM EDT Sat Jul 15 2017

.SYNOPSIS...
An upper level trough will cross northern New England today,
while weak low pressure passes to our south. Scattered showers
and widely scattered thunderstorms will occur along and in
advance of this trough today. As the trough exits tonight,
clearing and drier weather can be expected that will last into
Sunday. Another trough of low pressure approaches from the west
late Sunday and and stalls to the west of New England Monday and
Tuesday with more unsettled weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
140 PM Update...Not too many changes to the going forecast at
this time. Scattered showers are developing as forecast across
western and northern zones. This should continue to develop and
push eastward for the remainder of the afternoon. A few rumbles
of thunder not out of the question.

1030 AM Update...Have updated the forecast based on trends in
latest obs as well as mesoscale model data. Clouds will continue
to hang tough today in the east, but breaks are already
occurring in the west which should allow for a good amount of
heating there. Weak short wave trough and weak SB instability
this afternoon should allow for scattered showers and perhaps
isolated thunderstorms away from the coast.

Previously...

614 AM...Minor ESTF update to reflect the current mesonet in
near term grids.

Prev Disc... At 06z...GOES water vapor imagery showed a
shortwave impulse over the eastern Great Lakes with an
associated weak 1012 millibar surface low vicinity of /CYUL/
Montreal. NWS Doppler Radar showed widely scattered convection
across the region associated with this weak system. For
today...this weak system continues eastward across the forecast
area. We'll see partial clearing across much of New Hampshire
during the afternoon...although with the continued risk of a
brief shower or thundershower. Over Maine...a mostly cloudy day
in onshore flow and with the disturbance not exiting the coast
until evening. Scattered convection along and ahead of the weak
disturbance with widely scattered convection behind it that will
end this evening with passage of the upper support and loss of
daytime heating. Highs will range from the mid 70s to near 80 in
New Hampshire...while persistent clouds and light onshore flow
keep highs in Maine within a degree or two either side of 70F.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Partly cloudy tonight under weak ridging with pockets of stratus
and fog developing overnight in light flow. Lows should be near
60. On Sunday...a cold front sags southward towards the
international border and that combined with daytime heating may
produce a few scattered afternoon showers and thunderstorms over
northern and mountain sections. Highs Sunday should rebound to
the lower and mid 80s...with 70s along mid coast Maine in an
onshore flow.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A southerly flow develops Sunday night which may bring in some
fog off the Gulf of Maine into coastal sections. This southerly
flow continues out ahead of an approaching trough Monday. There
will be scattered showers and possibly a thunderstorm, mainly
over western areas.

By Tuesday, the trough will be over the forecast area, leading
to more widespread shower activity. 00Z model suite remains in
relatively good agreement with the timing of the passage of this
system. There may be an embedded thunderstorm, however the
amount of destabilization during the day may be limited by
nearly solid cloud cover.

The next chance of showers will arrive on Wednesday, however
this precipitation will be much less widespread. Cyclonic flow
aloft may bring a brief shower or two to the north and central
areas.

There will be a continued mainly diurnally driven chances for a
shower or thunderstorm Thursday and Friday. This will be
triggered by a persistent upper level trough over Canada and a
cyclonic flow aloft.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term /through Sunday/...Areas of MVFR through 22z in cigs
and sct -shra/-tsra. VFR tonight with lcl IFR psb in fog and
stratus btw 08 - 12z Sun. VFR Sunday with sct mvfr psb aft 18z
Sun in -shra/-tsra.

Long Term....Mainly VFR conditions expected Monday, although
some stratus and fog may develop on the coastal plain Monday
night as an onshore flow develops. Showers will be more
widespread on Tuesday, bringing IFR conditions to the region.
Otherwise, mostly VFR conditions for much of the upcoming work
week.

&&

.MARINE...
Short Term /through Sunday/...Winds and seas to remain below
SCA criteria.

Long Term...A weak pressure pattern will prevent Small Craft
Advisory conditions over the waters through early next week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...MLE
Hazardous weather outlook, Jul 15, 3:04 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
304 PM EDT Sat Jul 15 2017

MEZ007>009-012>014-018>026-NHZ001>015-161915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
304 PM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ027-028-161915-
Knox-Coastal Waldo-
304 PM EDT Sat Jul 15 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-161915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
304 PM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Maine, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.